Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 12, 2003, 4:42 PM EDT for Perry County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 4:42 PM EDT (20:42 UTC)
- Expired
- Jul 12, 2003, 5:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Perry County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
951
WUUS53 KJKL 122042
SVRJKL
KYC193-122130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
441 PM EDT SAT JUL 12 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PERRY COUNTY.
* UNTIL 530 PM EDT.
* AT 441 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH
OF LEATHERWOOD...OR 12 MILES SOUTH OF HAZARD...MOVING EAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEATHERWOOD AROUND 445 PM EDT.
SLEMP AROUND 450 PM EDT.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF DIMES.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR
SOUTHEASTERN KENTUCKY.
LAT...LON 3702 8319 3708 8317 3720 8323 3718 8305
3707 8305 3702 8307 3699 8311
$$
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:45 AM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 12, 11:45 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1145 AM EDT SAT JUL 12 2003 14Z SFC ANALYSIS INDICATES A SFC TROUGH/FRONT EXTENDING FROM SW ONTARIO DOWN INTO SE IL. WV IMAGERY INDICATES A COUPLE OF SW/VS IN NW FLOW TO MOVE ACROSS OH VALLEY THIS AFTERNOON. VAD PROFILE INDICATES MARGINAL TO MODERATE SHEAR. WITH SFC HEATING AND STEEPENING LAPSE RATES THIS AFTERNOON...FEEL THAT THERE IS A CHANCE OF SEVERE STORMS WITH LARGE HAIL AND WINDS PRIMARY THREATS. SPC HAS INCIDATED THAT SLIGHT RISK WILL BE EXTENDED INTO OUR REGION AND THIS IS DEFINITELY WARRANTED. STORMS TO THE WEST OF CWA S AND E OF LEX ARE LIKELY A SIGN OF THINGS TO COME THIS AFTERNOON. UPDATED POPS TO CHANCE ALL ZONES WITH HIGHEST IN THE SOUTH AS WAS TREND FROM PREVIOUS FORECAST AND GIVEN SLIGHTLY BETTER MOISTURE. .JKL...NONE. PELTON PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------- 315 AM EDT SAT JUL 12 2003 MAIN INFLUENTIAL PARTY CONTINUES TO BE AMPLIFIED TROUGH OVER THE EASTERN CONUS. 5H LOW NEAR LAKE HURON CONTINUES TO SLOWLY SPIN ITS WAY EAST. EMBEDDED S/WS IN NORTHWEST FLOW MAKING THEIR PRESENCE FELT...ESPECIALLY IN SO. MISSOURI AND NORTHERN ARKANSAS WHERE CONVECTION IS ONGOING. ANOTHER S/WV IS CURRENTLY DIVING SOUTHEAST...HELPING TO SPARK UP PRECIP IN EASTERN ILL AND SOUTHWEST IN. GOOD INSTABILITY AND S/WV TRIGGER WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY. BEST CHANCE APPEARS TO BE IN SOUTHERN HALF...WHERE CAP APPEARS WEAKEST. HEALTHY WIND PROFILE AND COOLER AIR ALOFT SHOULD SUPPORT SOME STRONGER STORMS TODAY. EXPECT PRECIP TO DIE QUICKLY AS TRIGGER LEAVES AS WELL AS DAYTIME HEATING. SUNDAY FEATURES A NICE DAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. STRONG CAP WILL KEEP A LID ON BUILD UPS...WITH THE EXCEPTION OF THE SOUTHEAST...WHERE PERHAPS A FEW CELLS MAY BREAK THROUGH DURING PEAK HEATING. TROUGH SLOWLY GETS FLATTENED OUT TOWARDS MIDWEEK JUST IN TIME FOR ANOTHER WEAKER TROUGH TO DROP IN FOR LATE WEDNESDAY...AND CONTINUE ITS INFLUENCE THROUGH END OF THE WORKWEEK. TEMPERATURES WILL MODERATE BACK TO NEAR NORMALS BY MIDWEEK...BEFORE TROUGHINESS TAKES THEM DOWN TO BELOW NORMAL VALUES AGAIN FOR THE LATTER PART OF NEXT WEEK. GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------- 252 PM EDT FRI JUL 11 2003 FOCUS OF THIS FORECAST IS CHANCE OF SHOWERS AND THUNDERSTORMS NEXT 48 HOURS. WATER VAPOR IMAGERY SHOWS VORT MAX NEAR THE MN/IA/WI TRI STATE AREA. THIS WILL BE THE FEATURE TO WATCH AS IT DIVES SOUTHEAST TOWARDS KY. NOT MUCH CONVECTION ASSOCIATED WITH IT YET...BUT VISIBLE SATELLITE SHOWS CU FIELD INCREASING IN UPPER MS VALLEY...AND JUST WITHIN THE PAST FEW MINUTES NOTED SOME LTG STRIKES OVER NW IL AND SW WI. LOOK FOR AREA OF CONVECTION ASSOCIATED WITH THIS FEATURE TO MOVE SOUTHEAST OVERNIGHT...BUT SHOULD BE DIMINISHING TOWARDS DAYBREAK. REMNANTS OF ANY OVERNIGHT CONVECTION COULD MAKE IT INTO THE NORTHWEST PART OF OUR FORECAST AREA BEFORE DAYBREAK...AND WILL HAVE A SLIGHT CHANCE IN THIS AREA FOR LATE TONIGHT. LIKE MESOETA IDEA OF LITTLE CONVECTIVE ACTIVITY AFTER DAYBREAK DURING THE MORNING HOURS ON SATURDAY. ALL MODELS THEN POINT TO A CHANCE OF THUNDERSTORMS SATURDAY...MAINLY IN THE AFTERNOON. MOS RANGES FROM AROUND 40 WITH THE NGM TO AROUND 70 WITH THE ETA...WITH THE AVN MOS IN BETWEEN. THE FEATURE NOW OVER THE NRN MS VALLEY SEEMS TO LOSE SOME DEFINITION IN THE MODELS ON SATURDAY. BUT IT...COMBINED WITH FORECAST CAPES OVER 2000 ON SATURDAY SHOULD BE ENOUGH TO GENERATE CONVECTION ACROSS ERN KY SATURDAY AFTERNOON. WILL LEAN TOWARDS HIGH CHANCE POPS IN THE SOUTH TO LOW CHANCE IN THE NORTH. LOOK FOR ANY CONVECTION TO DIMINISH QUICKLY AFTER SUNSET ON SATURDAY. FOR SUNDAY ERN TN WILL BE IN THE RIGHT REAR QUADRANT OF UPPER LEVEL SPEED MAX AND EXPECT BEST LIFT AND CONVECTION TO REMAIN SOUTH OF KY. HOWEVER...WILL KEEP LOW CHANCE POPS IN TN AND VA BORDER COUNTIES. NO SIGNIFICANT DIFFERENCES IN VARIOUS MOS TEMPERATURE GUIDANCE...AND WILL STAY CLOSE TO GUIDANCE THROUGH THE WEEKEND. WE WILL REMAIN IN NW FLOW NEXT WEEK...WITH BEST CHANCE FOR MORE PRECIPITATION AFTER MID WEEK. SBH --------------------------------------------------------------------- 1045 AM EDT FRI JUL 11 2003 14Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE SPINNING NORTH OF MICHIGAN WITH ITS MAIN COLD FRONT CROSSING THE APPALACHIANS EAST OF KENTUCKY. BRISK WEST WINDS ARE MAKING FOR A COOL MORNING DESPITE SOME SUNSHINE. ON SATELLITE...THE CU HAS COME OUT BUT IS RELATIVELY SMALL AS DRIER AIR WORKS INTO EAST KENTUCKY. THE NEAREST SHOWERS ARE MOVING THROUGH FAR EASTERN TENNESSEE WITH THE COLD FRONT. CURRENT FORECAST TEMPS AND SKY COVER LOOK GOOD FOR THE AFTERNOON. BELIEVE THAT THE MID LEVEL CAP WILL PREVENT ANY SHOWERS OR THUNDERSTORMS FROM POPPING UP SO WILL KEEP IT DRY. NO UPDATE AT THIS TIME BUT WILL MONITOR FOR POSSIBLE TWEAKING OF HOURLY SKY COVER OR TEMP GRIDS. GREIF
Hazardous weather outlook, Jul 12, 5:50 AM EDT, 10 hours 52 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 550 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EARLY THIS EVENING FOR AREAS ALONG AND SOUTHWEST OF A LINE FROM WHITESBURG...TO HAZARD...TO BOONEVILLE...TO SANDGAP. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING FOR AREAS BORDERING TENNESSEE AND VIRGINIA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ON WEDNESDAY...THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ON THURSDAY AND FRIDAY...THERE IS A CHANCE FOR THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND DAMAGE THIS AFTERNOON AND EVENING. GEOGERIAN ...CORRECTED GRAMMAR...
In the hours before
Local storm report, Jul 12, 2:50 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
250 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM LONGS CREEK KY .75 INCH HAIL
07/12/03 BREATHITT REPORTED BY CO-OP
OBSERVERSLocal storm report, Jul 12, 2:54 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
254 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 1 S HAZARD KY .88 INCH HAIL
07/12/03 PERRY NICKEL-SIZE HAIL. REPORTED
BY PERRY COUNTY 911
DISPATCH CENTER.
JPLocal storm report, Jul 12, 3:00 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
300 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0247 PM VIPER KY WIND DAMAGE
07/12/03 PERRY TOPS OF 2 TREES 10 TO 12
INCHES IN DIAMETER BLOWN
OUT REPORTED BY LAW
ENFORCEMENT
BTLocal storm report, Jul 12, 3:11 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
311 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 PM 3 E SASSAFRAS KY WIND DAMAGE
07/12/03 KNOTT TREES DOWN AT CARR CREEK
STATE PARK. REPORTED BY
PUBLIC.
JPLocal storm report, Jul 12, 3:45 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
345 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM VIPER KY WIND DAMAGE
07/12/03 PERRY NUMEROUS TREES DOWN. POWER
OUTAGES IN TOWN.REPORTED BY
LAW ENFORCEMENT
0310 PM VICCO KY WIND DAMAGE
07/12/03 PERRY NUMEROUS TREES DOWN.
WIDESPREAD POWER OUTAGES
THROUGH AREA.REPORTED BY
LAW ENFORCEMENT
BTLocal storm report, Jul 12, 3:46 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
346 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM LETCHER KY WIND DAMAGE
07/12/03 LETCHER TREES DOWN. REPORTED BY
LETCHER FD RELAYED BY
WHITESUBRG FD.
0325 PM WHITESBURG KY WIND DAMAGE
07/12/03 LETCHER TREES DOWN. REPORTED BY
WHITESUBRG FD.
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:09 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 51 min |
| Jul 12, 12:45 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 45 min |
| Jul 12, 1:19 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 41 min |
| Jul 12, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 49 min |
| Jul 12, 2:09 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 51 min |
| Jul 12, 2:39 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 51 min |
| Jul 12, 2:52 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 38 min |
| Jul 12, 3:01 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 59 min |
| Jul 12, 3:19 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 56 min |
| Jul 12, 3:49 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 41 min |
| Jul 12, 4:32 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 43 min |
| Jul 12, 6:21 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 39 min |
| Jul 12, 6:48 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 57 min |
| Jul 12, 7:15 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 75 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.